Wyoming, 2019

Hail in Wyoming, July 12, 2019

July 12, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northwestern Crook County, producing quarter sized hail west of New Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northwestern Crook County, producing quarter sized hail west of New Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 4:33 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 12, 4:33 PM MST, 1 hour 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
533 PM MDT Fri Jul 12 2019

.DISCUSSION...(This Evening Through Friday)
Issued at 124 PM MDT Fri Jul 12 2019

Water vapor shows upper ridge slowly rebuilding over the Northern
Rockies after last nights wave/convection. Several waves moving
through the ridge extending all the way westward into the
Intermountain West. Surface low developing over central WY, with
another trof extending from central NEB through south central SD.
Mostly sunny skies early this afternoon with temps well into the
80s with a few lower 90s.

Large scale capping remains in place across the region, but cap
will erode across northeast WY and possibly far southern SD by
late this afternoon (but more so over NEB). MLCAPE is near
1000-2000J/KG, and as high as 3500J/KG over north central NEB, but
bulk shear values are only marginally high enough for organized severe
storms. However, DCAPE values more than sufficient for some
severe wind gusts later this afternoon and evening for that area.
More robust wave arrives overnight and may lead to continued
elevated convection including the SD plains.

Rather flat ridge across the Northern Plains will keep temps warm
with daily chances for storms through at least early next week.
Both Saturday and Sunday look to be hot with many areas into the
90s both days, with Sunday likely being the warmest of the two. Best
chance for more widespread activity looks to be around Tuesday at
this point. Flow aloft will be more southwest mid/late week with
strong upper trof over the Pacific NW for continued daily storm
chances and very warm temps.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 533 PM MDT Fri Jul 12 2019

Isolated TSRA will continue across nern WY/wrn SD this evening
into the early overnight. MVFR vsbys, sporadic gusty winds, and
large hail will be possible in the strongest storms. Otherwise,
VFR conditions are expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Sherburn
Hazardous weather outlook, Jul 12, 3:26 AM MST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
426 AM MDT Fri Jul 12 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-131300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
426 AM MDT Fri Jul 12 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening across the area, with a few strong to severe storms
possible. Large hail and damaging winds are the main concern with
any storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms again on Saturday, mainly
during the afternoon and evening hours. Isolated strong to severe
thunderstorms are possible with hail and strong wind gusts the
main threats. Additional chances for thunderstorms will extend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-131300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
426 AM MDT Fri Jul 12 2019 /526 AM CDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening across the area, with a few strong to severe storms
possible. Large hail and damaging winds are the main concern with
any storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms from Saturday into early next
week, mainly during the afternoon and evening hours. Widespread
severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 12, 4:25 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     10 SW DWTN GILLETTE     44.18N 105.63W
07/12/2019  M57 MPH          CAMPBELL           WY   PUBLIC

&&

KDS
Special weather statement, Jul 12, 4:29 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
529 PM MDT Fri Jul 12 2019

WYZ055-122345-
Southern Campbell WY-
529 PM MDT Fri Jul 12 2019

...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Savageton, or 13 miles northwest of Wright, moving southeast at 25
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Savageton and Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4379 10602 4401 10584 4387 10552 4361 10577
TIME...MOT...LOC 2329Z 300DEG 23KT 4384 10575

JC
Local storm report, Jul 12, 5:07 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 NE SAVAGETON          43.90N 105.73W
07/12/2019  E60 MPH          CAMPBELL           WY   PUBLIC

0545 PM     HAIL             4 NE SAVAGETON          43.90N 105.73W
07/12/2019  E0.70 INCH       CAMPBELL           WY   PUBLIC

&&

KDS
Special weather statement, Jul 12, 5:12 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
612 PM MDT Fri Jul 12 2019

WYZ054-130030-
Northern Campbell WY-
612 PM MDT Fri Jul 12 2019

...SPECIAL WEATHER STATEMENT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 28 miles north of Gillette, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4476 10537 4475 10508 4450 10508 4461 10541
TIME...MOT...LOC 0012Z 281DEG 18KT 4466 10530

JC
Special weather statement, Jul 12, 5:37 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
637 PM MDT Fri Jul 12 2019

WYZ054-056-130100-
Northern Campbell WY-Western Crook WY-
637 PM MDT Fri Jul 12 2019

...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND WEST CENTRAL CROOK
COUNTIES...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Oshoto, or 34 miles northeast of Gillette, moving
east at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of eastern Campbell
and west central Crook Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4461 10516 4475 10521 4482 10494 4463 10484
TIME...MOT...LOC 0036Z 258DEG 21KT 4470 10511

JC
Local storm report, Jul 12, 5:51 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     1 SW RENO JUNCTION      43.76N 105.48W
07/12/2019  E50 MPH          CAMPBELL           WY   PUBLIC

0637 PM     HAIL             1 SW RENO JUNCTION      43.76N 105.48W
07/12/2019  E0.88 INCH       CAMPBELL           WY   PUBLIC

&&

KDS

The radar

The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 12, 6:05 PM MST
Where
Crook County, 4 mi WSW of New Haven
Measured
1 in hail
Reported by
Public
Coordinates
44.728, -104.905

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839719.